Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Is Clarithromycin for chest infection OK for babies? Taken Amoxicillin for bronchitis.

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11692 Questions
Our 9 month old baby has been prescribed a 5 day course of Clarithromycin (2 x 5ml doses a day) for a chest infection. Having read all the side effects with it on Wikipedia and in some cases that it can cause death is it OK for babies? Ours was born 2 months early so is small for his age at 16lb 10oz. A few months ago he had brochitis and was given Amoxilciilin, 2 weeks later he had it again and was given more Amoxicillin and then a few weeks later Amoxicillin for a third time. His last lot was 5 weeks ago.
Posted Sun, 15 Apr 2012 in Child Health
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for posting your query.
Your baby is most likely having a resistant chest infection which was not cured with first line antibiotics given thrice.
Claritromycin is helpful in removing the resistant infections with a good efficacy. Every drug has got some side effects. Neonatal death is one of the rarest complications and are not usually encountered.
Your pediatrician must have decided that the benefits outweigh the risks in your baby's circumstances and after a careful assessment would have prescribed this drug.
You need not worry and should go ahead with the treatment as advised by your pediatrician.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Above answer was peer-reviewed by
Follow-up: Is Clarithromycin for chest infection OK for babies? Taken Amoxicillin for bronchitis. 9 hours later
Thankyou, that does put our minds to rest. Our only concern now is ensuring he has the full dosage. 5ml seems a lot to get into him as he wont open his mouth and when we do get the syringe in, a certain amount ends up all down his chin as he refuses to swallow it. It causes him (and my wife) a lot of distress. Should we give him extra to try and make up a full dose or just let him swallow the amount he does?
Thank you
Answered by Dr. Rakhi Tayal 6 hours later
Thanks for writing again.
It is actually very difficult at times to give a full dosage to young children.
You need to give him the extra dosage to make up for the drug that flows down his chin.
Hope my answer is helpful. Further queries are welcome.
Please accept my answer in case you do not have further queries.
Wishing your son a trouble free speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor